Wisconsin, 2018Rip Currents in Wisconsin, August 20, 2018
August 20, 2018 · NWS MKX · 2 events in 1 county or zone
A pair of swimmers drown after going swimming at Harrington Beach State Park during a period of dangerous swimming conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of swimmers drown after going swimming at Harrington Beach State Park during a period of dangerous swimming conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 20, 5:51 AM CST, 7 hours 9 minutes earlier.
Area forecast discussion, Aug 20, 5:51 AM CST, 7 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
651 AM CDT Mon Aug 20 2018
.UPDATE...
Regional radar continues to show and elongated band of rain and
embedded thunder move through Illinois. Southwestern portions of
WI should start to see rainfall in the next couple of hours and it
will take most of the day to get rainfall as far north and east as
Fond du Lac and Sheboygan. Will continue to polish up timing of
rainfall arrival.
06z model guidance not all that different from their 00z
counterparts. The focus for heaviest rain continues to be right
around the I-94 corridor. Perhaps a bit more of a signal for the
sharp gradient of QPF (and lower totals) to be in the Lone
Rock/Dells/Green Lake region of our forecast area. This will be
refined with time.
&&
.AVIATION(12Z TAFS)...
Primary forecast focus is on the incoming storm system. Overall,
not much change from the previous forecast and expectations. It
will take some time for the initial band(s) of rainfall push into
the region. Easterly winds and VFR conditions are expected much of
today, but a rapid decrease into low end MVFR ceilings/visibility
are expected late this afternoon and tonight as a band of heavy
rain sets up. If trends continue, a drop into IFR will be
necessary for most TAF sites. Rain should gradually let up from
west to east beginning late tonight into Tuesday morning.
Lingering MVFR is expected with a wind shift to the
north/northwest.
&&
.PREV DISCUSSION... (Issued 345 AM CDT Mon Aug 20 2018)
DISCUSSION...
Today and Tonight...Forecast Confidence is Medium to High...
Rather dynamic storm system for August will move through the
region over the next 24 or so hours presenting a variety of
hazards. See the Beaches and Marine sections below for additional
details.
The 00z suite of model output continues to hone in on a heavy rain
threat for the region, particularly late this afternoon into
overnight Monday night/Tuesday morning. This system is entering
its mature phase over the Midwest at this time and will move to
the east northeast. Warm advection showers/embedded storms will
approach from the southwest this morning. Timing is a few hours
slower and additional tweaks to timing are expected. Heading
through this afternoon, rainfall should gradually expand across
southern Wisconsin. There will be some modest instability to tap
into, which should result in increasing rain rates with any
thunderstorms.
The most widespread, heaviest brand of rain looks to begin this
evening, gradually exiting from west to east during the overnight
hours. Decent jet dynamics and forcing associated with the core of
this system should result in a band of heavy rainfall on the
northwest side of low pressure that should pivot across southern
Wisconsin. As a result, QPF has been increased appreciably across
the area.
Blurring ones eyes, each model run has southern WI in the cross
hairs for heavy rainfall with bullseyes of heavier rainfall amidst
a general 1-2" of QPF. The 00z HREF is most telling with a
widespread swath of 1-3" of rainfall. The flash flood watch has
been expanded to the southwest, where the threshold for heavy
rainfall is lower due to the heavy rainfall from the end of last
week. Given tall/skinny CAPE profiles, a moist airmass and
relative large warm cloud depths, we will need to keep a close eye
on rain rates. With the I-94 currently being pegged for the
highest rain totals, urban flooding in Madison and Milwaukee is a
concern.profile
The severe risk with this event should end up being on the low
side, focused to our south, given the track of the system. Any
northward shift of the track of this system should be monitored as
it would change our instability/shear profile. No arguments with
the initial SPC Day 1 as it keeps the small risk for a few brief
tors in northern Illinois.
Tuesday - Confidence...Medium
Mid level trough will start off the day just to our east with some
lingering cyclonic flow on the western periphery early. A
secondary wave arrives in the afternoon in the swift northwest
flow. Low level troughiness will result in a continued chance of
rain, highest coverage in the morning. A good deal of cloud cover
plus a north wind will make for cool conditions.
Tuesday night through Thursday night - Confidence...Medium to High
Influence of the low level thermal trough with pocket of cooler
850/925 temps will persist Tuesday night, The progs then start to
show some WAA kicking in Wednesday. A ridge of high pressure will
be working towards the area into Wednesday night, then the high
will shift east Thursday.
Friday and Friday night - Confidence...Medium
With the combination of an 850 thermal/moist push coming into play
along with a shortwave trough, confidence is increasing a bit for
a round of shra/tsra at some point this period.
Saturday and Sunday - Confidence...Medium
Looks like the heat will be building back into the area. Heights
will be going up along with the 925 temps. Seeing 925 temps
potentially rising into the mid 20s celsius. May need to start
boosting the blended guidance a bit as we draw closer as suggested
by KLOT. Both the ECMWF and GFS suggest a frontal boundary and
some mid level ridge riding waves could lead to shra/tsra
development but placement and details of that are pretty sketchy
this far out. Will cover this with the blended pops for now.
AVIATION(09Z TAFS)...Unseasonably strong low pressure is
expected to track from northeast MO to southern Lake Michigan from
this morning through early Tuesday morning. Rain will spread
across the area, mainly from late morning and through the
afternoon. CIGS will gradually lower. Look for VFR conditions
through most of this afternoon, but as the rain becomes more
widespread, the threat for MVFR CIGS/VSBYS will increase,
especially this evening. Expect easterly winds to increase today.
Winds will begin to back to the north later tonight.
MARINE...Strong low pressure will bring increasing east to southeast
winds today into tonight. Waves will increase to around 4 feet by late
this afternoon and as high as 6 feet overnight. As the low pressure
begins to depart, a small break in the higher waves is expected.
The emphasis is on a small break as north winds quickly result in
a resurgence of wave activity to as much as 6-7 feet for Tuesday.
Have gone ahead and extended the small craft advisory until
Tuesday evening
BEACHES...Combination of increasing onshore winds, and building waves
of 4 to 6 feet, should result in a high swim risk across the beaches
of Lake Michigan today and tonight. A Beach Hazards Statement remains
in effect for all lake front counties this period. Expectations
are for this to be extended through Tuesday as gusty north winds
and 4 to 7 foot waves (highest toward the open waters) are
expected.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through late tonight for WIZ052-060-066-
071-072.
Flash Flood Watch from 5 PM CDT this afternoon through Tuesday
morning for WIZ051-052-056>060-062>069.
LM...Small Craft Advisory until 10 PM CDT Tuesday for LMZ643>646.
&&
Update...Gagan
Today/Tonight and Aviation/Marine...Gagan
Tuesday THROUGH Sunday...CollarHazardous weather outlook, Aug 20, 2:38 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
338 AM CDT Mon Aug 20 2018
WIZ046-047-051-052-056>060-062>072-210845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
338 AM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
Heavy rainfall and thunderstorms are expected today and tonight.
A Flash Flood Watch is in effect from 4 PM this afternoon through
the overnight hours. This has been expanded to cover more but not
all of southern Wisconsin. 1 to 3 inches of rain is forecast with
local 4 inch totals possible. The potential exists for the heavy
rain axis to be across the I-94 corridor and affect the same
areas that received heavy rains at the end of last week.
There is a high swim risk today and tonight for dangerous currents
on the beaches of Lake Michigan. A Beach Hazards Statement is in
effect. Waves around 4 feet are expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but rainfall and flooding
reports are appreciated.
LMZ643>646-210845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
338 AM CDT Mon Aug 20 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are expected late late this afternoon and tonight.
A Small Craft Advisory is in effect.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The Small Craft Advisory will continue through Tuesday evening.
There is a chance of thunderstorms Friday and Saturday.
Collar
www.weather.gov/mkx
Rip Current, Ozaukee
- When
- August 20, 1:00 PM CST
- Where
- Ozaukee forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Ozaukee County Emergency Manager first alerted WFO MKX about a missing swimmer at Harrington Beach State Park along the Lake Michigan shore. A group of 5 people went swimming in dangerous swimming conditions when strong onshore winds were creating high waves and an increased risk of sub-surface currents. Of the five swimmers, four people returned to the beach. Of the four, a woman in her 30s suffered life-threatening injures due to water inhalation, and died. The missing male swimmer turned up about two weeks later on September 4th at Whitefish Dunes State Park, about 120 miles north along the Lake Michigan shore. An autopsy confirmed the male died from drowning.
Rip Current, Ozaukee
- When
- August 20, 1:00 PM CST
- Where
- Ozaukee forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Ozaukee County Emergency Manager first alerted WFO MKX about a missing swimmer at Harrington Beach State Park along the Lake Michigan shore. A group of 5 people went swimming in dangerous swimming conditions when strong onshore winds were creating high waves and an increased risk of sub-surface currents. Of the five swimmers, four people returned to the beach. Of the four, a woman in her 30s suffered life-threatening injures due to water inhalation, and died. The missing male swimmer turned up about two weeks later, on September 4th at Whitefish Dunes State Park, about 120 miles north along the Lake Michigan shore. An autopsy confirmed the male died from drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 20 to 31, 20181 death · 2 injured · $37 million · EF0 · 12 events
- Damaging Winds in Louisiana, August 20, 20181 death · 66 kt wind · 11 events
- Tornadoes and Damaging Winds in Arkansas, August 20, 2018$585,000 · EF1 · 6 events
- Flash Flood and Damaging Wind in Arkansas, August 20, 2018$310,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Winds in Mississippi, August 20, 2018$119,000 · 50 kt wind · 15 events
- Damaging Winds in Louisiana, August 20, 2018$27,000 · 54 kt wind · 4 events
- Lightning Strike in Virginia, August 20, 2018$25,000 · 1 event
- Flash Flood in North Carolina, August 20 to 21, 2018$20,000 · 1 event
- Damaging Wind in Indiana, August 20, 2018$15,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Nebraska, August 20, 201854 kt wind · 8 events
- Flash Flooding and Flood in Iowa, August 20, 20187 events
- Hail and Damaging Wind in Mississippi, August 20, 2018$1,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774127, 774128.